Although they do not usually cause serious problems or a more or less serious risk to health, the reality is that there may be a direct relationship between what we eat and its effect and influence on the drug or medication that we have to take. They become, in fact, a frequent cause of the appearance of adverse effects, in most cases mild or subtle, which causes that in most cases tend to go unnoticed or ignored by not causing more serious problems.
In addition, when a particular food causes a direct interaction on a drug or medication, it is also common that not only adverse effects arise. Also alterations in the normal pharmacological response of the same.
But when we talk about interactions there can be fundamentally two types: the food-drug interactions (that is, the influence that a given food can have on the drugs), and the drug-food interactions (that is, the influence of drugs on drugs). food, and more specifically, on the correct use of nutrients by our body).
What is the interaction between food and drugs?
When we talk about interaction we are referring to the moment in which a certain drug or drug does not exert the desired effect due to the interference that a certain medicine, food or substance causes or causes on it. And, particularly, in the case of Food-drug interaction we refer effectively to the interaction caused by food on the action of some drugs.
The causes or factors that can cause the appearance of these interactions are in fact very varied, which will depend directly on the medication itself, depending on the dose, the frequency of administration or through joint consumption with some foods ... and the own person or individual, depending on their age, body composition and nutritional status.
What foods usually cause interactions with drugs?
Then we discover what are the foods, beverages and nutrients that can cause interaction with certain drugs or medicines, so their consumption is not advised together:
- Foods rich in vitamin K with anticoagulants such as Warfarin: they can cause a sudden change in the anticoagulant effect, increasing its toxicity by increasing the synthesis of coagulation factors. Highlights green leafy vegetables such as broccoli, Brussels sprouts or spinach.
- Foods rich in amines and thymines with MAOI antidepressants (selegiline, moclobemide and tranylcypromine): they increase the risk of hypertensive crisis. It is advisable to reduce the consumption of foods with a high content of amines, such as sausages, caviar, chicken liver and beef, salted fish, beans, chocolate, pickled fish or fermented cheeses.
- Vitamin E and warfarin or dicumarol (anticoagulants): can potentiate its anticoagulant effect.
- Fruit and citrus juices with antacids or aluminum hydroxides: they can increase the intestinal absorption of aluminum.
- Caffeine with acetylsalicylic acid (Aspirin and analgesics): increases the speed of absorption and increases the blood levels of these drugs.
- Caffeine or theine with iron salts: by reducing the absorption of iron.
- Caffeine with psychotropic drugs (lithium and benzodiazepines): could antagonize the anxiolytic or hypnotic effect of these drugs, in addition to reducing lithium levels.
- Caffeine with theophylline (antiasthmatic): it increases its effect, being able to cause intoxication.
- Caffeine with phenylpropanolamine (decongestant): can enhance the hypertensive effect of this drug, also increasing the levels of caffeine in the blood.
- Soy with warfarin: It can reduce its anticoagulant effect.
- Milk and dairy products: they can produce interactions with certain drugs. For example, in the case of tetracyclines (antibiotics), quinolones (antibiotics), flecainide (antiarrhythmic), teraciclines, ciprofloxacin and norfloxanin, by interfering with their absorption.
- Garlic, warfarin and acenocoumarol (anticoagulants): can potentiate the anticoagulant effect of warfarin, and reduce the absorption of acenocoumarol.
For all this, it is essential to know what are the possible interactions that can occur when consuming food together with drugs, so when it comes to following a specific medical treatment, it is best to avoid taking that food that may interfere in its action or effect. Hence, in turn, it is very important to read the package insert included in the package.